Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 98, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2000, 9:58 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 2000, 9:58 PM CDT (02:58 UTC)
- Expired
- Jun 22, 2000, 11:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Decatur County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:25 PM CDT | Hail 1 | Hoxie, KS | |
| Jun 22, 10:29 PM CDT | Hail 1 | Oberlin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 3417 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
355 WUUS53 KGLD 230258 SVRGLD KSC039-179-230400- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 958 PM CDT THU JUN 22 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS NORTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 1100 PM CDT * AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...OR ABOUT 19 MILES SOUTHWEST OF OBERLIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRAER AT 1005 PM CDT CEDAR BLUFFS...SEGUIN AT 1015 PM CDT OBERLIN...SELDEN AT 1020 PM CDT LEOVILLE AT 1030 PM CDT DRESDEN...HOXIE...KANONA AT 1035 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ SKIPPER LAT...LON 3999 10072 3916 10069 3953 10018 3998 10020
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:29 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jun 22, 3:29 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT THU JUN 22 2000 ...TEMPS AND THUNDERSTORM CHANCES REMAIN CHALLENGES THROUGHOUT THIS FORECAST PACKAGE... ACTIVITY BEGINNING TO FIRE UP IN EAST CO. AT SAME TIME RIDGE HAS BUILT CONSIDERABLY SINCE YESTERDAY (+90 METERS AT LBF AND +50 METERS AT DEN). VORT MAX IN NE NM AND SE CO COMBINED WITH TEMPS IN 90S AND DPS IN 50S AND 60S FIGHTING THE RIDGE. QUESTION IS WHEN AND WHERE WILL MAJOR BREAK-THRUS OCCUR. MAY GET BOX LATER. MODELS SIMILAR BUT ETA DID BETTER AT INITIATION ALOFT...SPECIFICALLY IN NW TX AREA. WILL GO AGAIN WITH ETA. MODELS NOT MUCH DIFFERENT OVER 48 HRS AT SYNOPTIC LEVELS BUT SMALL/MESO S/WS CONSIDERABLY DIFFERENT WITH RESPECT TO TIMING AND PLACEMENT. CONFIDENCE LOW WITH RESPECT TO TIMING OF ALL S/WS. AGAIN AM ORIENTING FCST AROUND ETA. AS IT DID YESTERDAY ETA SHOWING STRENGTHENING S/W MOVING INTO CWA TONIGHT FROM WEST...MOVING VERY SLOWLY ACROSS CWA AND NOT EXITING UNTIL NEAR NOON. SINCE UPPER WIND FIELD SO WEAK AND EXPECT LLJET TO SET-UP AHEAD OF DRYLINE THINK CHANCE IS GOOD THAT ONCE TSRAS SETUP IN WEST KS TONIGHT SOME MAY CONTINUE ALMOST THRU THE NIGHT. POSSIBLY INTO FRI AM IN THE EAST. WILL GO ABOVE GUID ON POPS IN EASTERN 2/3RDS OF CWA. NEAR GUID ON TEMPS (ACTUALLY NEAR GUID ON TEMPS THRU ENTIRE FCST PD). FRI UPPER RIDGE APPEARS TO WEAKEN SOME AND ANOTHER VORT MAX INDICATED TO MOVE EAST ACROSS SE CO/SW KS/OK AND TX PANHANDLES. HAVE GONE WITH SIMILAR POPS FRI AND FRI NIGHT AS RH AND PWS REMAIN VERY HIGH BUT CONFIDENCE IN POSITION OF TRIGGER IS NOT HIGH. THINK WATCHING WV/IR CHANNELS FOR VORT MAX POSITS MAY BE KEY TO ACTIVITY FCSTING NEXT DAY OR SO. COOL FRONT MOVES SLOWLY INTO AREA LATE SAT BUT APPEARS TO BE GETTING WEAKER AND TIMING MORE DEBATABLE (WHEN VIEWING SEVERAL MODELS). HAVE DROPPED POPS SOME SAT AM BUT EXPECT THEM TO INCREASE SAT NITE/SUN AS FRONT MEANDERS AROUND AREA OF SOUTHERN NEB TO NORTHERN OK. IN EXTENDED MRF POPS STILL HARD TO DEFEND...ESPECIALLY SUN AND MON AS MRF GRAPHICS SHOW SFC HIGH IN AREA AND RIDGING GROWING ALOFT. ECM AT SAME TIME SHOWS WESTERLIES MOVING SOUTH WITH SEVERAL S/WS COMING ACROSS AREA. HAVE KEPT CHANCE OF TSRAS THROUGHOUT EXTENDED WITH LITTLE CHANGE IN TEMPS UNTIL MODELS BEGIN TO CLARIFY. .GLD...NONE. RJC
In the hours before
Local storm report, Jun 22, 8:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT THU JUN 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM HALE CO .75 INCH HAIL
06/22/00 YUMA REPORTED BY STORM
SPOTTER.
0630 PM HALE CO 60 MPH TSTM GUST
06/22/00 YUMA REPORTED BY STORM
SPOTTER.
0630 PM HALE CO WIND DAMAGE
06/22/00 YUMA NUMEROUS 1-2 INCH
DIAMETER TREE LIMBS DOWN
0636 PM 3 W ST FRANCIS KS .75 INCH HAIL
06/22/00 CHEYENNE
0640 PM 2 E HALE CO 65 MPH TSTM GUST
06/22/00 YUMA
0640 PM 2 E HALE CO .75 INCH HAIL
06/22/00 YUMA
0657 PM 5 N ST FRANCIS KS .75 INCH HAIL
06/22/00 CHEYENNE
0712 PM 1 W ST FRANCIS KS .88 INCH HAIL
06/22/00 CHEYENNE
0712 PM 10 SW LEOTI KS 1 INCH HAIL
06/22/00 WICHITA
TABER
ZCZC TOPMTTHYK AP2
SXUS43 KGLD 230154
METAR KHYK 230154Z 26003KT 32/00 RMK AO1 T03170000
NLocal storm report, Jun 22, 8:54 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT THU JUN 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 10 SW LEOTI KS 1 INCH HAIL
06/22/00 WICHITA
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 22, 7:28 PM CDT | Tornado Warning | GLD | Cheyenne | 47 min |
| Jun 22, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 67 min |
| Jun 22, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
| Jun 22, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jun 22, 9:18 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 57 min |
| Jun 22, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 66 min |
| Jun 22, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 22, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 50 min |
| Jun 23, 12:09 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
| Jun 23, 4:33 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 57 min |
| Jun 23, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 23, 6:03 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 57 min |
| Jun 23, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 23, 6:53 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.